Hail, Noble
- When
- May 10, 3:49 PM EST
- Where
- Noble County, 2.11 mi NE of East Union
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.790, -81.370
An upper level shortwave crossing a stationary front in southern Ohio helped to initiate thunderstorms in the afternoon on the 10th. Where instability was at it's best, a few strong storms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper level shortwave crossing a stationary front in southern Ohio helped to initiate thunderstorms in the afternoon on the 10th. Where instability was at it's best, a few strong storms developed. Quarter sized hail was reported in Noble county, Ohio and slow moving storms caused flash flooding in Bellaire, OH and Bethlehem, WV.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 2:43 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PITTSBURGH PA 343 PM EDT TUE MAY 10 2016 .SYNOPSIS... PERIODIC SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE UNTIL THE PASSAGE OF A FRIDAY MORNING COLD FRONT. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 340PM UPDATE...A QUICK REFRESH OF THE POPS FOR THE EVENING HOURS...USING A COMBINATION OF RADAR/SATELLITE TRENDS AND LATEST HIRES GUIDANCE. HAVE LEFT IN THE MENTION OF THUNDER...AS ATMOSPHERE IS EXPECTED TO SOMEWHAT DESTABILIZE INTO THE EVENING...PARTICULARLY OVER THE WESTERN HALF. PREVIOUS DISCUSSION... A SHORTWAVE IS EXPECTED TO CROSS THE RGN TONIGHT AS A WARM FRONT SLOWLY ADVANCES N INTO SRN OH. SHOWERS AND PSBL TSTMS ARE EXPECTED MAINLY S OF I 80 WITH THE WAVE/S APPROACH AND PASSAGE. MARGINAL INSTABILITY AND SHEAR FROM AROUND ZZV TO MGW EARLY THIS EVENING SHOULD RESULT IN A BETTER CHC OF TSTMS IN THIS AREA...THOUGH THE BEST CHC OF SEEING STRONG TSTMS APPEARS TO BE FURTHER S WHERE MORE INSTABILITY IS PROGGED. LOWS SHOULD AVERAGE SEVERAL DEGREES ABOVE SEASONAL LEVELS USING A BLEND OF THE LATEST GUIDANCE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... THE WARM FRONT IS PROGGED TO BECOME STATIONARY AGAIN WED ACROSS SRN OH AND NRN WV. AN UPR TROUGH IS ALSO EXPECTED TO SLOWLY CROSS THE RGN WED...WITH ADDITIONAL SHOWERS LIKELY FOR MUCH OF THE AREA. TSTMS ARE AGAIN PSBL THOUGH A WEAK WIND FLOW AND MARGINAL INSTABILITY SHOULD HELP LIMIT TSTM STRENGTH. THE WARM FRONT IS EXPECTED TO ADVANCE N OF THE REGION THU WITH MAINLY SCT AFTN CONVECTION EXPECTED. A COLD FRONT IS THEN PROGGED FOR A LATE THU NGT/FRI PASSAGE. MODELS HAVE SLOWED THE TIMING OF FROPA...SO ADJUSTMENTS WERE MADE FOR TIMING OF HIGHEST POPS. POPS SHOULD GRADUALLY DECREASE FRI AS THE FRONT EXITS. TEMPS SHOULD AVERAGE ABOVE SEASONAL LEVELS THROUGH THE PERIOD. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AFTER A RELATIVELY BRIEF BREAK FROM PRECIPITATION FRIDAY EVENING A SECOND COLD FRONT WILL CROSS THE REGION...RESULTING IN ADDITIONAL SHOWERS AND REINFORCING COLDER TEMPERATURES. SUNDAY LOOKS TO BE DRY AS HIGH PRESSURE SLIDES OVER THE AREA...BUT WITH LONGWAVE TROUGHING STILL IN PLACE ACROSS THE EASTERN STATES...THE DOOR WILL REMAIN OPEN FOR ANOTHER FRONT ON MONDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS LARGELY EXPECTED THE REMAINDER OF THE DAY WITH EASTERLY WINDS AS THE WARM FRONT LOOKS LIKELY TO REMAIN SOUTH OF THE FORECAST AREA. MVFR CIG RESTRICTIONS WILL BE POSSIBLE AS A WEAK SHORTWAVE CROSSES THIS EVENING AND RESULTS IN ANOTHER ROUND OF SHOWERS/ISOLATED STORMS. ZZV/MGW/HLG HAVE THE BEST CHANCE OF SEEING ANY STORMS. THIS WILL BE FOLLOWED BY A PERIOD OF MORE SCATTERED CLOUDS LATER IN THE NIGHT WHICH MAY ALLOW FOR MVFR FOG TO DEVELOP DEPENDING ON LOW LEVEL MOISTURE. A STRONGER WAVE WILL PASS ON WEDNESDAY...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. .OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/... PERIODIC RESTRICTIONS ARE LIKELY THIS WEEK UNTIL A COLD FRONT PASSES EARLY FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 543 AM EDT TUE MAY 10 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-110945- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 543 AM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE MAY 10 2016
OHZ068-102100-
NOBLE-
423 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE COUNTY...
AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CALDWELL...
MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CALDWELL...DUDLEY...SUMMERFIELD...BELLE VALLEY...SARAHSVILLE...
BATESVILLE...SENECA LAKE PARK AND WOLF RUN STATE PARK.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 21 AND 32.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3990 8150 3989 8147 3992 8146 3992 8139
3995 8138 3995 8124 3987 8124 3987 8131
3977 8132 3964 8157 3973 8164
TIME...MOT...LOC 2022Z 235DEG 13KT 3972 8155
FRIESThe Pittsburgh radar (KPBZ), 128 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A member of the public reported large limbs blown down onto a vehicle in Summerfield, Ohio.
Local law enforcement reported trees down on Route 513.
Emergency manager reported 6 inches of water closed several streets in Bellaire, OH. Also, a local television station reported that Pinch Run had come out of it's banks spreading debris across the roadways near some homes. Basement flooding was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639099, 639100, 639102, 639155.